Alert archive / South Dakota / Winter Storm Warnings in 2023

Winter Storm Warning 4, NWS Aberdeen, SD

February 21, 202319 counties in South Dakota; Big Stone County, Minnesota

NWS Aberdeen, SD issued this winter storm warning at Feb 21, 2023, 2:41 AM CST for 19 counties in South Dakota; Big Stone County, Minnesota. It took effect at Feb 21, 2023, 10:56 AM CST. It was in force for 49 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2023, 2:41 AM CST (08:41 UTC)
In effect from
Feb 21, 2023, 10:56 AM CST
Expired
Feb 23, 2023, 12:00 PM CST
In force
49 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Buffalo County, SD, Campbell County, SD, Corson County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 88 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2023-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2023-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Feb 20, 11:00 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Feb 20, 11:00 PM CST, 3 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1100 PM CST Mon Feb 20 2023

.UPDATE...
Issued at 800 PM CST Mon Feb 20 2023

Overall, the forecast is doing fine and no major updates are
anticipated this evening.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 253 PM CST Mon Feb 20 2023

A clipper system continues to track southeast out of North Dakota
and into west central Minnesota. The initial push of strong northwest
winds continues to sag south across the CWA with gusts up to 30-40
mph across the north central CWA and stronger gusts in the Sisseton
Hills. Blowing snow has been reported in the Sisseton Hills. Cold
air will follow. 20-degree observed temperatures across North
Dakota will slide south and replace the 30-40 degree air across
our CWA. Wind gusts should taper as high pressure moves in
tonight.

Attention then turns to the Tuesday system. A warm air
advection/frontogenesis/isentropic forced band of snow will slide from
northwest to southeast across the CWA beginning Tuesday morning.
This system should bring mainly snow, although the far southern
CWA/I90 corridor could see a switch from snow to rain and back to
snow Tuesday afternoon. Trends have been toward slightly lower
snowfall accumulations. In fact, ensemble guidance probabilities of
over 6 inches of snow with this system have dropped to 20% or less.
Meanwhile, still 40-50% chances of 4" or more of snow in a wider
northwest to southeast swath across the northern half of the CWA.
Winds will gradually increase through the day Tuesday, but strongest
winds will not develop until later in the evening. Therefore, opted
for a winter weather advisory to highlight this initial band of
snow, before the next system moves in Wednesday and Thursday.

.LONG TERM...(Wednesday through Monday)
Issued at 253 PM CST Mon Feb 20 2023

Forecast challenges include:

-snowfall amounts Wednesday through Thursday

-strength of winds Wednesday through Thursday and its impacts on
 blizzard potential

-arctic cold airmass bringing wind chills down into the 25 below to
 35 below zero range (or colder) from Wednesday through early Friday
 morning.

Ensembles/deterministic solutions are still on track to bring a
strong low pressure system up into this region. When the period
opens Wednesday morning at 6 AM CST, the second round of snow is
forecast to be organizing/spreading up through central South Dakota,
eventually reaching portions of north central and northeast South
Dakota by Wednesday afternoon. Snow will also spread over into west
central Minnesota by late in the day on Wednesday.
Ensembles/deterministic solutions produce significant precipitation,
wind and dangerous cold wind chills during this event, with the
dangerous cold lingering beyond Thursday. This is expected to be a
12 to 18+ hours window of moderate (to heavy at times) snowfall in
good warm conveyer belt lifted/forced WAA precipitation Wednesday
into Wednesday evening that eventually deformates/TROWAL's out late
Wednesday night through Thursday morning. It's possible to see
upwards of 6 to 16 inches of snowfall out of this strong low
pressure system. The ECMWF's EFI/shift of tails progs continue to
highlight Wednesday night/Thursday as a potentially significant
window of snowfall, as well as strong winds. This is the timeframe
when blizzard potential from falling/blowing snow in strong winds is
the greatest at this point.

Still concerned about low level dry air advection/entrainment on the
front end of things on Wednesday across portions of central South
Dakota and much of northeast South Dakota and west central
Minnesota. The ECMWF's ensemble sounding plots for KPIR and KATY do
not show all that much for low level dry air being in place as snow
potential ramps up on Wednesday. But, soundings for KMBG/KABR did
indicate some spread in low level rh/saturation at 12Z and 18Z
Wednesday before soundings saturated Wednesday afternoon. So, will
need to continue to monitor these low level relative humidity
progs/trends over the next couple of days, as this could delay the
onset of snowfall across north central and northeast South Dakota,
and/or potentially eat away at some of the snow accumulation
potential across north central and northeast South Dakota.

Wednesday night through Friday morning is currently when the coldest
temperatures will be over the region. Arctic cold air will be
combining with the strong winds Wednesday night into the first half
of Thursday to produce dangerously cold wind chills below 25 below
zero. If skies have cleared off Thursday night, when a 1040+hpa
surface high pressure system is over the region, winds will have
slackened off to generally 10mph or less, but the coldest air
associated with this arctic high pressure will overhead. Ambient air
temperatures falling below 20 below zero Thursday night will create
a favorable situation for seeing wind chill values dip into wind
chill warning criteria of 35 below zero or lower.

So, a Winter Storm Watch continues for Wednesday through mid-day
Thursday to cover significant, significant snowfall potential,
blizzard potential and significant cold air/cold wind chills.

Beyond Thursday night, the forecast settles back down into a
relatively quiet, dry period through Monday, complete with a modest
warming trend heading into Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1054 PM CST Mon Feb 20 2023

Terminals KABR,KATY,KPIR,KMBG

VFR skies/vsbys are expected through the night. However on
Tuesday morning an area of snow will move west to east over the
region through the afternoon, with ocnl MVFR cigs/vsbys possible
at all terminals.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from noon Tuesday to 6 AM CST Wednesday
     for SDZ006>008-011-018>023.

     Winter Storm Watch from Wednesday morning through Thursday
     morning for SDZ003>011-017>023.

     Winter Weather Advisory from 6 AM CST /5 AM MST/ Tuesday to 6 AM
     CST /5 AM MST/ Wednesday for SDZ003>005-009-010-017.

     Winter Storm Watch from late Tuesday night through Thursday
     morning for SDZ015-016-033>037-045-048-051.

MN...Winter Weather Advisory from noon Tuesday to 6 AM CST Wednesday
     for MNZ039-046.

     Winter Storm Watch from Wednesday morning through Thursday
     morning for MNZ039-046.

&&

UPDATE...TDK
SHORT TERM...Serr
LONG TERM...Dorn
AVIATION...TDK
Hazardous weather outlook, Feb 20, 3:22 PM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
322 PM CST Mon Feb 20 2023

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-212130-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
322 PM CST Mon Feb 20 2023 /222 PM MST Mon Feb 20 2023/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Strong winds this afternoon will result in areas of blowing snow,
especially across the Glacial Lakes and Sisseton Hills region. Winds
will gradually decrease this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The first wave of a two part significant winter storm will arrive on
Tuesday. Snow will spread east to southeast across north central and
northeast South Dakota and west central Minnesota through the day.
Widespread accumulations across these areas will range from 2-5
inches with some locally higher amounts. Increasing breezes by the
afternoon will cause some blowing and drifting snow and reduced
visibilities.

The second, more significant portion of the storm will move into the
region on Wednesday and persist at least into the first half of the
day on Thursday. Widespread significant snowfall accumulations will
be possible. Strong winds will lead to blizzard conditions
developing Wednesday into Thursday. Much colder temperatures will
push into the region and when combined with the strong winds,
dangerous wind chill values will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time, however spotters are
encouraged to report snowfall amounts as the winter event unfolds.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 2:41 AM CSTBlizzard WarningABRBrown, Buffalo, Campbell, Clark, Codington, Day and 15 more57 hr

Nearby

Winter Storm Warnings in South Dakota, 2023Winter Storm Warnings in Minnesota, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.